Florida, 2012Rip Currents in Florida, September 16 to 21, 2012
September 16 to 21, 2012 · NWS MLB · 2 events in 2 counties and zones
Numerous and strong rip currents impacted the beaches of east-central Florida from late on September 15 until late on September 29 due to long-period swell associated with distant and very long-lived Hurricane Nadine. A 66 year old male was caught in a rip current offshore Cocoa Beach and drowned on September 16 and a 17 year old boy drowned on September 21 after being caught in a rip current…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous and strong rip currents impacted the beaches of east-central Florida from late on September 15 until late on September 29 due to long-period swell associated with distant and very long-lived Hurricane Nadine. A 66 year old male was caught in a rip current offshore Cocoa Beach and drowned on September 16 and a 17 year old boy drowned on September 21 after being caught in a rip current offshore New Smyrna Beach. Beach Patrols across the east-central Florida coast observed rip currents throughout mid to late September and conducted numerous rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 16, 2:45 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 16, 2:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT SUN SEP 16 2012
.DISCUSSION...
THROUGH TONIGHT...SHOWERS AND ISOLATED STORMS OVER INTERIOR SECTIONS
AND TREASURE COAST REGIONS AT MID AFTERNOON. ACTIVITY EXPECTED TO
BECOME MORE CONSOLIDATED ON WESTERN SIDE OF THE PENINSULA DURING THE
EARLY EVENING. WILL KEEP ISOLATED SHOWERS IN THROUGH THE OVERNIGHT
HOURS WITH ONSHORE FLOW REGIME. ALSO HAVE A LOW THUNDER MENTION IN
AFTER MIDNIGHT ACROSS THE SOUTHERN COASTAL SECTIONS AS SOME WEAK
VORT ENERGY MAY AID IN A FEW STORMS FORMING DURING THE LATE NIGHT
HOURS. OVERNIGHT MINS IN THE LOW TO MID 70S.
MON THRU TUE...MID-UPPER LEVEL TROUGH WILL DEEPEN INTO THE EASTERN
CONUS DURING THE EARLY WEEK. AT THE SAME TIME...THE SOUTHERN STREAM
SHORTWAVE DAMPENS AS IT TRAVERSES FROM TEXAS ALONG THE GULF COAST
REGION. THE DEEPENING TROUGH WILL PUSH A COLD FRONT INTO THE EASTERN
STATES AND DISPLACE SURFACE RIDGE AXIS TOWARD THE SOUTHEAST DURING
THE EARLY WEEK. THIS WILL RESULT IN FLOW VEERING TO SOUTHEASTERLY
MONDAY THEN TOWARD THE SOUTH-SOUTHWEST INTO TUESDAY TRANSPORTING
DEEP MOISTURE INTO THE REGION.
ON MONDAY...EAST COAST SEA BREEZE EXPECTED TO PUSH WELL INLAND WITH
HIGHEST COVERAGE OF AFTERNOON STORMS OCCURRING OVER THE INTERIOR
SECTIONS DURING THE LATE AFTERNOON INTO EARLY EVENING. POPS EXPECTED
IN THE HIGH END SCATTERED RANGE (50) MOST AREAS MONDAY...JUST A BIT
LOWER NORTHERN COASTAL SECTIONS WHERE MOISTURE AND LOW LEVEL
CONVERGENCE NOT QUITE AS HIGH.
BY TUESDAY...FLOW FURTHER VEERING TO THE SOUTHWEST WILL INHIBIT OR
DELAY EAST COAST SEA BREEZE FORMATION. DESPITE THE LACK OF A SEA
BREEZE...THE HIGH PRECIPITABLE WATER AIR MASS COMBINED WITH A LITTLE
COOLING AT MID LEVELS AND SOME DIFFLUENCE ALOFT EXPECTED TO GENERATE
A HIGHER COVERAGE OF SHOWERS/STORMS WITH STORM MOTION BACK TO THE
EAST COAST AND A FEW STRONGER STORMS POSSIBLE. DAYTIME POPS IN THE
NUMEROUS/LIKELY CAT NORTH AND HIGH END SCATTERED SOUTH.
TEMPERATURES NOT EXPECTED TO STRAY TOO FAR FROM CLIMO VALUES FOR
HIGHS WITH MAX TEMPS MID/UPPER 80S COAST...AND UPPER 80S/NEAR 90
INTERIOR. OVERNIGHT TEMPS IN THE LOW/MID 70S.
PREVIOUS EXTENDED DISCUSSION FOLLOWS...
WED-SAT...SURFACE HIGH PRESSURE OFF OF THE EAST U.S. COAST EARLY IN
THE PERIOD REMAINS FORECAST TO SHIFT EASTWARD FURTHER INTO THE
WESTERN ATLANTIC AHEAD OF AN APPROACHING FRONTAL BOUNDARY THAT WILL
MOVE OFF OF THE EAST U.S. COAST EARLY ON WED. HIGH PRESSURE WILL
AGAIN BUILD INTO THE EASTERN SEABOARD BY LATE WED INTO THU
EVENTUALLY MOVING OFF OF THE EAST COAST BY LATE FRI. THE FRONTAL
BOUNDARY...QUASI-STATIONARY ACROSS NORTH FLORIDA...WILL MOST LIKELY
SHIFT JUST A LITTLE FURTHER SOUTH AND EVENTUALLY WASH OUT PAST
MID-WEEK. WHEREVER IT ENDS UP...MOISTURE WILL STILL POOL ACROSS EAST
CENTRAL FLORIDA EACH AFTERNOON WITH SCATTERED CONVECTION.
WILL KEEP INHERITED 50 PERCENT POPS EVERYWHERE ON WED AS WELL AS 40
PERCENT POPS IN THE FORECAST FOR THU-SAT. THE PRESSURE GRADIENT DOES
BECOME VERY WEAK WITH LIGHT ONSHORE FLOW DEVELOPING FOR MUCH OF THIS
PERIOD. AFTERNOON/EVENING SEA BREEZE/MESOSCALE BOUNDARY COLLISIONS
WILL BE LIKELY CONTRIBUTORS FOR PRECIPITATION DURING THIS TIME.
STORM STEERING FLOW IS FORECAST TO REMAIN FROM SOUTHWEST TO THE
NORTHEAST WITH A MAJORITY OF AFTERNOON/EVENING CONVECTION PILING UP
ALONG THE EAST COAST. THE RIGHT REAR QUAD OF THE UPPER JET WILL
REMAIN SITUATED ALONG THE EASTERN SEABOARD AND NORTH FLORIDA ON WED
BEFORE WEAKENING AND LIFTING OUT OF THE AREA ON LATE THU. SO THIS
PARAMETER WILL REMAIN IN PLACE TO PROVIDE UPPER DIFFLUENCE ACROSS
THE REGION WED-THU.
&&
.AVIATION... TEMPO REDUCTIONS FROM SCATTERED SHOWERS/ISOLATED
AFTERNOON STORMS PUSHING TOWARD THE WEST ACROSS THE INTERIOR
SECTIONS. MOST OF THE ACTIVITY PUSHING TO THE WEST OF KLEE-KISM
BEFORE SUNSET THIS EVENING...THEN ISOLD SHRA OVERNIGHT. A FEW
TSRA ALSO POSSIBLE NEAR COAST AFTER MIDNIGHT SWD FROM KFPR.
&&
.MARINE...TONIGHT-MON...WILL MAINTAIN CAUTIONARY HEADLINE FOR SEAS
OVERNIGHT WITH E-SE WINDS 10-15KT AND SEAS 4-6 FT IN LONG PERIOD
SWELL 13-14 SECONDS DUE TO DISTANT TC NADINE. FLOW WILL VEER MORE
SOUTHEASTERLY ON MON AND SWELL HEIGHTS WILL BEGIN TO SLOWLY DECREASE
AS NADINE ACCELERATES EASTWARD OVER DISTANT ATLANTIC. A FEW SHOWERS
THROUGH THE EVENING AND A FEW TSRA POSSIBLE SOUTHERN LEGS...ESP
AFTER MIDNIGHT THROUGH MONDAY MORNING.
PREVIOUS DISCUSSION FOLLOWS...
TUE-THU...A FRONTAL TROUGH WILL MOVE INTO NORTH-CENTRAL FLORIDA ON
TUE AND MAY GRADUALLY SINK A LITTLE FURTHER SOUTHWARD THROUGH THE
END OF THE PERIOD BEFORE WASHING OUT. IN RESPONSE TO THE FRONTAL
BOUNDARY TO THE NORTH INITIAL SRLY WINDS WILL GRADUALLY VEER TO SW
OR WSW INTO TUE/WED...POSSIBLY BECOMING LIGHT ONSHORE AGAIN BY THU.
THE PRESSURE GRADIENT IS FORECAST TO RELAX GRADUALLY THROUGH THE
PERIOD WITH LIGHT WINDS BY LATE WED AFTN INTO THU.
DEEP LAYER MOISTURE VALUES WILL BE FAIRLY HIGH DURING THIS TIME WITH
SCATTERED OFFSHORE MOVING STORMS EACH AFTERNOON/EVENING AS THE STORM
STEERING FLOW BECOMES SWRLY. A FEW STRONG STORMS POSSIBLE ON TUE
WITH STORM MOVEMENT OF 20 KTS ON THIS DAY.
PERSISTENT LONG PERIOD SWELLS CONTINUE THRU THE PERIOD BUT WITH
INITIAL SEA HEIGHTS OF 3-5 FT SUBSIDING TO 2-3 FT ON WED AND 2 FT BY
THU.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 87 75 88 / 20 40 40 60
MCO 73 89 74 90 / 20 50 40 60
MLB 76 87 75 88 / 20 50 40 50
VRB 75 87 75 89 / 20 50 40 50
LEE 73 89 73 90 / 20 50 40 60
SFB 74 89 74 90 / 20 50 40 60
ORL 74 89 74 90 / 20 50 40 60
FPR 74 87 74 88 / 30 50 40 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...GLITTO
RADAR/IMPACT WX...MOSES
AVIATION...BOWEN
Hazardous weather outlook, Sep 16, 10:37 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1137 AM EDT SUN SEP 16 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1137 AM EDT SUN SEP 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.RIP CURRENT IMPACT...
LONG PERIOD SWELLS FROM DISTANT HURRICANE NADINE ARE REACHING THE
EAST CENTRAL FLORIDA BEACHES TODAY AND LOCAL BEACH PATROL IS
ALREADY REPORTING ROUGH SURF AND RIP CURRENT ACTIVITY. A HIGH RISK
FOR STRONG RIP CURRENTS WILL CONTINUE THROUGHOUT THE DAY...WITH
THE STRONGEST RIP CURRENTS EXPECTED TO CONTINUE THROUGH 5 PM DUE
TO TIDAL EFFECTS. WHEN THE RIP CURRENT RISK IS HIGH...THE SURF
ZONE IS DANGEROUS FOR ALL LEVELS OF SWIMMERS.
RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.
IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.
.THUNDERSTORM IMPACT...
A DIFFUSE EAST COAST SEA BREEZE HAS DEVELOPED ALONG THE COAST LATE
THIS MORNING IN THE PREVAILING ONSHORE FLOW...WHICH WILL PROVIDE
THE FOCUS FOR MOST ACTIVITY THROUGH THE REMAINDER OF THE
AFTERNOON. DAYTIME HEATING AND SLIGHTLY MORE INSTABILITY WILL
GENERATE A BETTER CHANCE FOR SCATTERED SHOWERS WITH EMBEDDED
LIGHTNING STORMS AS THIS BOUNDARY MOVES INLAND. ACTIVITY WILL MOVE
TO THE WEST AT 5 TO 10 MPH. THIS RATHER SLOW MOTION WILL CONTRIBUTE
TO LOCALLY HEAVY RAIN IN SOME AREAS. THE PRIMARY THREAT WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH
IN A FEW STRONGER CELLS OVER THE INTERIOR LATER THIS AFTERNOON.
.WIND AND SEA IMPACT...
LONG PERIOD SWELLS FROM DISTANT HURRICANE NADINE WILL BOOST SEAS
UP TO 6 FEET OVER THE OPEN ATLANTIC AND CAUSE VERY HAZARDOUS
CONDITIONS NEAR INLETS...ESPECIALLY DURING THE EBB TIDE THROUGH
MID AFTERNOON. SMALL CRAFT SHOULD EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LONG PERIOD OCEAN SWELLS FROM DISTANT HURRICANE NADINE WILL
GRADUALLY SUBSIDE MONDAY AND TUESDAY BUT THE RIP CURRENT RISK WILL
REMAIN MODERATE TO HIGH THROUGH MID WEEK.
SCATTERED AFTERNOON LIGHTNING STORMS ARE EXPECTED THIS UPCOMING
WEEK...ESPECIALLY MONDAY AND TUESDAY. THERE WILL ALSO BE A BETTER
CHANCE FOR OFFSHORE MOVING STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MOSES
Rip Current, Brevard
- When
- September 16, 4:30 PM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 66-year old man visiting from Arizona was caught in a rip current in the Atlantic, near the Ocean Landings Resort and Racquet Club in Cocoa Beach. The man was pulled to shore by emergency personnel and was transported to the hospitial. He died, due to drowning, a short-time later. Several others people were rescued from rip currents during the weekend.
Rip Current, Volusia
- When
- September 21, 3:30 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 17 year old boy from Avon Park, Florida was swimming in the ocean with three others at an unguarded beach off Bethune Beach Park in New Smyrna Beach during a period of enhanced rip currents. Three of the swimmers were rescued, but the body of the fourth swimmer was recovered from the surf a few hours later. The medical examiner classified the death as a drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, September 16 to 17, 2012$65,000 · 100 kt wind · 4 events
- Rip Currents in New Jersey, September 16, 20124 events
- Rip Current in Delaware, September 16, 20121 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20121 event
- Wildfire in Georgia, September 16, 2012$200 · 1 event
- Damaging Wind in Wyoming, September 16, 201263 kt wind · 1 event
- Wildfire in Washington, September 16 to 30, 20121 event
- High Wind in Wyoming, September 16, 201251 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401247, 406469.